Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2020, 8:17 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 8:17 PM MST (03:17 UTC)
- Expired
- Aug 22, 2020, 10:15 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119
WGUS55 KTWC 230317
FFWTWC
AZC003-230515-
/O.NEW.KTWC.FF.W.0029.200823T0317Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
817 PM MST Sat Aug 22 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Cochise County in southeastern Arizona...
* Until 1015 PM MST.
* At 817 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Rucker Canyon.
This includes the following Flash Flood Prone Locations...
Hwy 181 at Turkey Creek.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
3163 10924 3171 10919 3193 10926 3196 10945
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL2 follow-up statements
845
WGUS75 KTWC 230413
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
913 PM MST Sat Aug 22 2020
AZC003-230515-
/O.CON.KTWC.FF.W.0029.000000T0000Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
913 PM MST Sat Aug 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS
EVENING FOR EAST CENTRAL COCHISE COUNTY...
At 913 PM MST, Doppler radar indicated thunderstorms that produced
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Rucker Canyon.
This includes the following Flash Flood Prone Locations...
Hwy 181 at Turkey Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
3163 10924 3171 10919 3193 10926 3196 10945
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL349
WGUS75 KTWC 230505
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1005 PM MST Sat Aug 22 2020
AZC003-230515-
/O.EXP.KTWC.FF.W.0029.000000T0000Z-200823T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1005 PM MST Sat Aug 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
EAST CENTRAL COCHISE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3193 10957 3180 10956 3167 10948 3161 10940
3163 10924 3171 10919 3193 10926 3196 10945
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:31 PM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 22, 3:31 PM MST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 331 PM MST Sat Aug 22 2020 .SYNOPSIS...A chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. Excessive heat is possible with near record high temperatures Monday and Tuesday. && .DISCUSSION...The mid morning discussion remains valid for the rest of today regarding storm activity. For storms in the Tucson Metro, a strong outflow will be needed to break the cap. Best chance for that to happen would be in the evening. Elsewhere, storms developing across the higher terrain will work south and west through the evening, with the greatest coverage south and east of Tucson. Did not make any changes to the Excessive Heat Watch at this time. There is just enough uncertainty in regards to moisture/storm chances Monday into Tuesday, which could keep temperatures down a degree or two from forecast. The way this Monsoon has gone, an upgrade to a warning is probably coming. Sunday remains on track for an active day across most of SE AZ, including the Tucson Metro. Storms will once again fire off the higher terrain north and east of Tucson and work into the lower deserts to the south and west through the late afternoon and into the evening. Main threats will be heavy rain and gusty winds. Some localized blowing dust cannot be ruled out for portions of Pima and Pinal Counties if outflows are organized and strong. Activity continues Monday and potentially into Tuesday with the main focus for areas west of Tucson. We will have to wait and see how Sunday works out. If we have a big day, this could be tempered a bit. Still expecting a downward trend in activity mid to late week as high pressure strengthens in the region and meanders south. This will provide a less than optimal pattern for storm activity. By next weekend, there are hints another upswing in activity is possible. Confidence is marginal at this time as the pattern appears to be a little messy across the west. && .AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this evening. Some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT TSRA/SHRA Sunday afternoon into the evening, especially for KTUS and KOLS. +TSRA with aviation impacts once again possible. Wind gusts over 40 kts possible with any TS. SFC winds generally less than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts with gusts to 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms into Monday. Greatest coverage appears to be Sunday. Min RH 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and daytime humidity values by 5 to 10 percent. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 7:46 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Sat Aug 22 2020
AZZ507>509-511>513-230330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
746 PM MST Sat Aug 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 830 PM MST...
At 746 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Roper Lake State Park to
near Willcox to 10 miles northwest of Chiricahua National Monument to
14 miles southwest of Portal. Movement was southwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Willcox, Dragoon, Chiricahua National Monument, Pearce-Sunsites,
Cochise, Sunizona, Texas Canyon, Rucker Canyon, Muleshoe Ranch
Preserve, Bonita, Kansas Settlement and Fort Grant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 11031 3201 11013 3187 10974 3163 10947
3167 10916 3211 10926 3236 10959 3263 10996
TIME...MOT...LOC 0246Z 064DEG 15KT 3255 10998 3220 10990 3208 10950
3181 10936
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 5:55 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 37 min |
| Aug 22, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Graham | 54 min |
| Aug 22, 6:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 22, 6:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 7:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 22, 8:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 9:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Aug 22, 9:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Aug 22, 10:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 23, 2:19 AM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 5 days |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.